MAUDE Adverse Event Report: COOK ENDOSCOPY HUIBREGTSE NEEDLE KNIFE PAPILLOTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY HUIBREGTSE NEEDLE KNIFE PAPILLOTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Model Number G22037
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 04/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: non-healthcare professional investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The handle of the device was manipulated and it was confirmed that less than 1 mm of the needle was still attached to the device, with the rest of the needle not being returned.A visual inspection of the needle portion that did return appears to be burnt with a rounded edge.It is unknown how a portion of the needle detached from the device.It is estimated that more than 3 mm of the needle detached from the device or disintegrated.When the device was returned, the purple shrink tube was slid down 8 cm from the base of the proximal handle.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation (detached needle portion not returned).A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.Needle knife breakage near the distal end can occur if the device is used with excessive cautery settings.The instructions for use direct the user: "before using this device, follow recommendations provided by the electrosurgical unit manufacturer to ensure patient safety through proper placement and utilization of patient return electrode.Ensure a proper path from patient return electrode to electrosurgical unit is maintained throughout the procedure." in addition, needle knife breakage near the distal end can also occur if the product experiences limited movement of the needle knife during electrocautery application.The instructions for use caution: "caution: it is essential to move needle knife while applying current." maintaining the needle knife in one position can result in breakage of the needle knife.Needle knife breakage near the distal end can also occur if the needle makes contact with the distal end of the endoscope during a cautery application.The instructions for use caution the user: "when applying current, ensure needle knife is completely out of endoscope.Contact of needle knife with endoscope may cause grounding, which can result in patient injury, operator injury, a broken needle knife, and/or damage to endoscope." prior to distribution, all huibregtse needle knife papillotomes are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook huibregtse needle knife papillotome.Per the user, the needle tip was broken inside the patient [needle broke while being used].The device was received for evaluation and an estimated portion of 3 mm detached from the device or disintegrated.Our attempts to collect additional information regarding patient outcome were unsuccessful.The device was returned with a the needle knife broken and an estimated 3mm portion was not included in the return.The location of the missing portion is unknown.The complainant did not specify if the patient experienced any adverse effects, if any device portion remained in the patient, or required additional medical procedures due to this event.

Brand Name
HUIBREGTSE NEEDLE KNIFE PAPILLOTOME
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8612949
Report Number1037905-2019-00257
Device Sequence Number2021614
Product Code KNS
UDI-Device Identifier00827002220379
UDI-Public(01)00827002220379(17)220124(10)W4171260
Combination Product (Y/N)N
PMA/510(K) Number
K972674
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/24/2022
Device Model NumberG22037
Device Catalogue NumberHPC-2
Device Lot NumberW4171260
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2019
Initial Report FDA Received Date05/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1